Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
134 Doctors are Online

What causes low WBC and platelet counts ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2393 Questions
Dr. XXXXXXX XXXXXXX - responded to my hematology question the previous week. I would like him to view my repeat labs from 7/18/2011 done at the hospital. ALT 62, AST 38, ALK Phos 65 which is an improvement. However, now my CBC is declining which is unusual for me as they have been stable the past 4 years. Latest results shows, RBC 3.77, HGB 11.2, HCT 32.2, Plat 131, WBC 3.2, Neutro 1.7, Lymph 1.1, Mono 0.4 --- Neutro 51.7, Lymph 35, Mono 11, Eo 2, CA 27/29 = 23. This is a significant change from my CBC done at same hospital lab on 1/31/2011 where RBC 4.38, HGB 13.0, HCT 38.1, Plat 206, WBC 4.1, Neutro 2.2, Lymph 1.4, Neutro 53.6, Lymph 35, Mono 9, Eo 2, Baso 1. CA27/29=22.
When repeated I am asked what happened recently to me, I can only come up with the May 2011 tick bite and was treated 1 week with Doxy causing severe GI pain upset. I was additionally placed on Metronidazole to resolve the GI problem. I did have a head cold in APril 2011 with some seasonal sinusitis which resolved. Recent colonscopy revealed again Diverticulitis issues. Abdominal US showed cyst in right kidney. I am hoping to resolve this anemia and immune deficiency with a Nutritional consult scheduled in the future ---- to avoid being sent for CT scans unless necessary. I am concerned what may have caused the recent anemia, how to treat, and possibly how to avoid repeat problems in the future. (drug relationship as I am sensitive to cephalosporin antibiotics?)
Posted Fri, 13 Apr 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 4 hours later
Hello and thanks for the followup.

From the information that you provided it seems that not only are you anemic but also your white blood cells and platelets are a bit low. This could fit a picture of a resolving viral infection but we must consider a few other things as well.

First of all, inflammation can do this to blood counts - this includes systemic arthritis or autoimmune processes such as lupus. I do not think this is the case for you unless you have some suspicious symptoms such as joint pains, unexplained fever or rash.

Medications could play a role but Zometa and Femara would generally not explain this but it is something we must consider.

You indicate that you take some supplements. May I know what supplements you take and for how long you have been taking them?

Nutrition can certainly play a role and I am happy to know you are going to see a nutritionist soon. Vitamin deficiency of B12 for example can cause a significant depression of the blood cell counts. Perhaps some testing of the blood levels of your vitamins may provide some clues.

Lastly you did not say but I am assuming that you followup with your oncologist regularly for exams, labs and mammograms.

I await the additional information from you regarding supplements. I am not overly concerned just yet about your CBC results. I think a repeat CBC should be done within the next 4 to 8 weeks to reassess your cell counts.

Thank you again for the followup.


Dr. Galamaga
Above answer was peer-reviewed by
Follow-up: What causes low WBC and platelet counts ? 1 hour later

Thank so much for replying again to my inquiry. I was disappointed to see I was anemic as I've been holding steady since I finished my last Chemo Sept 2006. I have never been able to get my WBC to 5 or above, where, RBC indicies and platelets returned to normal ranges until now.

I see my Oncologist twice year when I get my Zometa infusion in Feb and August. Mammogram and Dexa scan done April 2011 - Birads 2, clear. Dexa scan finally back in normal range with no osteopenia present.

I have done some traveling early this year - April to Vancouver, April to St. XXXXXXX Late XXXXXXX to Maine. I wondered about the viral issue too as I did get sick returning from St. XXXXXXX I usually take high dose Vit C and zinc for respiratory head cold/sore throat issues. This was followed by seasonal allergies in NJ where we live in the woods with the ticks. (small horse farm)

I have a script for Lyme Elisa titre to get drawn within the next week. I do ignore arthritis and joint pains due to Femara side effects (I was told to expect joint pain), plus riding horses 40 yrs I expect to have some arthritis. Daily Walking helps alot but weather permitting when not 100 degrees. Too much desk sitting hurts hips and knees.

I've been taking the following supplements for about 3 years now, especially when I became osteopenic 2009 and was started on the Zometa infusions. My Vitamin D level back in 2008 was 29 and is now in the 70's range.

I take daily supplements:
Calcium Citrate 1000mg
Mg 400mg
B12 complex
Vit C 1000 mg
Vit D3 drops 6000-8000 IU
CoQ10 200mg
Omega 3 Fish Oil 1360mg
Curcumin 1100mg

I was drinking TOO MUCH XXXXXXX Tea during summer and stopped, which helped with the heartburn symptoms.

Bloodwork ordered by Cardiologist 7/7/2011 showed:
TIBC 407
UIBC 278
Iron, Serum 129
Iron Sat. 32
Vitamin B12 879
Folic Acid 11.4
T3 Uptake 27
Free Throxine Index 1.7
Thyroxine (T4) 6.4
T4 binding Globulin 23
Anti-Thyroglobulin AB <20

I hope to identify what is the cause (if drug induced to avoid in the future), and followup with in depth Nutrition consult in Sept. I have not made any changes to my diet or supplments - so no clue what is causing these sudden abnormal labs. I hope to avoid getting Procrit and Aranesp which I got after each Chemo treatment (7/8 times). I'm not crazy about getting more CT scans either as I've had about 8 in the past......

My recent bad reactions with drugs is making me very cautious to avoid them unless necessary.

Thank you,
Joann Long
Answered by Dr. Robert Galamaga 7 hours later
Hi Joann, thanks for the additional information.

I reviewed everything you listed here and see no obvious culprit in the form of medications or supplements. It could just be a response to a viral infection. Even a mild infection can touch off an inflammatory response which in a sense can short circuit normal production of blood cells in the body.

Nonetheless, careful interval followup with another CBC should be done and I am sure your doctor has already planned that. If any abnormalities persist these can be addressed in a stepwise fashion with additional testing but right now there is no real need to do that and I agree with the Lyme ELISA test being ordered.

In the meantime try not to focus on pure numbers here but moreso how you feel overall. That along with a healthy diet, good physical activity and surrounding yourself with friends and family is a prescription you are more than capable of filling in between your appointments with your physicians!

Again it has been a pleasure discussing your health concerns. I am always available if additional questions come across your mind.


Dr. Galamaga

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor